Wyoming, 2008

Winter Storm in Wyoming, January 17 to 18, 2008

January 17 to 18, 2008 · NWS UNR · 5 events in 5 counties and zones

A clipper system brought heavy snow and gusty winds to northeastern Wyoming. Four to ten inches of snow were common across the plains, with one to two feet of snow across upslope areas of the Wyoming Black Hills.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A clipper system brought heavy snow and gusty winds to northeastern Wyoming. Four to ten inches of snow were common across the plains, with one to two feet of snow across upslope areas of the Wyoming Black Hills. Gusty northwest winds of 15 to 30 mph produced considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 17, 2:05 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jan 17, 2:05 AM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
205 AM MST THU JAN 17 2008

.DISCUSSION...ALBERTA CLIPPER CAN BE SEEN ON WATER VAPOR DROPPING
SEWD THRU THE NRN ROCKIES EARLY THIS MRNG...WITH SOME -SN SPREADING
ACRS CNTRL/ERN MT BASED ON RADAR RETURNS AND SFC OBS. AT THE
SFC...BROAD PRES FALLS NOTED IN ADVANCE OF CLIPPER SYS. MAIN SHORT
TERM FCST CONCERN REMAINS SNOW/WIND TODAY INTO FRIDAY AS CLIPPER SYS
CONTINUES TO DROP SEWD.

TDY AND TONIGHT...SNOW WILL GRADUALLY SPREAD INTO OUR WRN ZONES.
WINDS WILL ALSO BE ON THE INCREASE AS SFC LOW MOVS FROM SASK TO NEAR
THE SERN ND/NERN SD BORDER BY LATE THIS AFTN. 850-700MB LAYER WINDS
WILL INCREASE TO 40-50KTS...BUT WITH NEAR NEUTRAL TO WARM ADVECTION
FOR MOST OF THE DAY ACRS OUR CWFA THE STRONGEST WINDS WILL HAVE A
HARD TIME REACHING THE SFC. ARCTIC FRONT SHOULD THEN PUSH INTO OUR
NRN ZONES BY EARLY EVENING AND ALLOW STRONGER WINDS TO REACH THE
SFC. UPSLOPE PARAMETERS BECOME VERY GOOD FOR THE NRN BLKHLS BEHIND
THE ARCTIC FRONT. THE COMBINATION OF WIND/SNOW ACRS NERN WY INTO THE
NRN BLKHLS WARRANT UPGRADING THE WINTER STORM WATCH TO A
WARNING...BEGINNING AT 18Z TODAY. SNOWFALL SHOULD BE CONSIDERABLY
LESS ONTO THE PLAINS OF NWRN SD...BUT ANY NEW SNOW COMBINED WITH THE
STRENGTHENING WINDS AND SNOW ALREADY ON THE GROUND WILL CREATE
HAZARDOUS CONDITIONS. THUS...WILL ISSUE A SNOW/BLOWING SNOW ADVISORY
FOR MUCH OF NWRN SD. RAPID CITY WILL LIKELY BE CAUGHT IN THE
DOWNSLOPE SO LITTLE PROBLEMS ARE EXPECTED IN TOWN.

FRIDAY...SNOW WILL CONTINUE INTO THE MRNG HOURS ACRS NERN WY AND FAR
WRN SD...WITH BEST ACCUMULATIONS STILL EXPECTED ACRS THE NRN BLKHLS
IN FAVORABLE UPSLOPE CONDITIONS. AMS SHOULD REMAIN WELL MIXED...WITH
WINDY CONDITIONS CREATING AREAS OF BLOWING SNOW FOR MUCH OF THE DAY.
FOR NOW...WILL ALLOW WARNINGS/ADVISORIES TO EXPIRE AT NOON AS MOST
SUBSTANTIAL SNOW SHOULD BE ENDING ABOUT THIS TIME. HOWEVER...IF
BLOWING SNOW IS STILL AN ISSUE THE HIGHLIGHTS MAY NEED TO BE
EXTENDED IN TIME. HIGHS WILL STRUGGLE TO GET INTO THE TEENS WITH
WINDCHILLS APPROACHING -20F IN SOME AREAS. WINDCHILLS MAY NEAR
ADVISORY CRITERIA FRIDAY NIGHT ESPECIALLY IN OUR ERN ZONES...SO THIS
WILL NEED TO BE MONITORED CLOSELY.

SATURDAY...TEMPS WILL ATTEMPT TO WARM IN OUR WRN ZONES AS ARCTIC
BOUNDARY SHIFTS A BIT EAST...SO THIS WILL CREATE A WIDE RANGE OF
TEMPS FROM WEST TO EAST. YET ANOTHER ALBERTA CLIPPER IS PROGGED TO
DROP THRU THE REGION SATURDAY NIGHT...BRINGING ANOTHER CHC OF SNOW
AND A REINFORCING SHOT OF COLD AIR.

EXTENDED...NORTH TO NORTHWESTERLY FLOW ALOFT WILL DOMINATE THE
WEATHER PATTERN THROUGH THE EXTENDED. MUCH BELOW AVERAGE
TEMPERATURES WILL REMAIN THROUGH THE MAJORITY OF THE PERIOD...WITH
BELOW ZERO TEMPERATURES POSSIBLE SUNDAY NIGHT INTO MONDAY NIGHT.
ANOTHER UPPER LEVEL DISTURBANCE WILL SLIDE SOUTH ACROSS THE REGION
LATER THIS WEEKEND...BRINGING ADDITIONAL CHANCES FOR SNOW.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO DETERIORATE THIS MORNING
AS A STRONG CLIPPER SYSTEM APPROACHES FROM THE NORTHWEST. EXPECT
SNOW TO DEVELOP BY MID MORNING OVER NORTHEAST WYOMING AND THE BLACK
HILLS. ALONG WITH THE SNOW...GUSTY NORTHWEST WINDS ARE EXPECTED TO
DEVELOP. AREAS OF IFR CIGS AND VIS WITH SNOW AND BLOWING SNOW ARE
EXPECTED BY AFTERNOON OVER MUCH OF NORTHEAST WYOMING...NORTHWEST
SOUTH DAKOTA...AND THE NORTHERN AND CENTRAL BLACK HILLS. THESE
CONDITIONS WILL PERSIST THROUGH FRIDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 12 PM MST
     FRIDAY FOR CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-NORTHERN
     FOOT HILLS.

     SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 12 PM
     MST FRIDAY FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-
     PERKINS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS.

WY...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 12 PM MST FRIDAY
     FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
     WESTERN CROOK-WESTON-WYOMING BLACK HILLS.

&&

JOHNSON/RUDGE
Hazardous weather outlook, Jan 17, 4:15 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
415 AM MST THU JAN 17 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
415 AM MST (515 AM CST) THU JAN 17 2008

...WINTER STORM WARNING LATE THIS MORNING THROUGH FRIDAY MORNING FOR
NORTHEASTERN WYOMING...THE NORTHERN AND CENTRAL BLACK HILLS...AND
THE NORTHERN FOOTHILLS...

...SNOW AND BLOWING SNOW ADVISORY LATE THIS MORNING THROUGH FRIDAY
MORNING FOR NORTHWESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW AND WIND WILL SPREAD ACROSS THE REGION TODAY AND CONTINUE
THROUGH TONIGHT. THE HEAVIEST SNOW IS EXPECTED TO FALL FROM
NORTHEASTERN WYOMING INTO THE NORTHERN BLACK HILLS...WITH LESSER
AMOUNTS ON THE PLAINS OF NORTHWESTERN SOUTH DAKOTA. THE COMBINATION
OF SNOW AND WIND COULD REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND WIND WILL CONTINUE THROUGH FRIDAY MORNING...WITH
VISIBILITIES NEAR ZERO AT TIMES IN BLOWING SNOW. CONDITIONS SHOULD
SLOWLY IMPROVE FRIDAY AFTERNOON. SNOW TOTALS WILL RANGE FROM 4 TO 8
INCHES IN NORTHEASTERN WYOMING TO 2 TO 4 INCHES ON THE PLAINS OF
NORTHWESTERN SOUTH DAKOTA. A FOOT OR MORE MAY BE POSSIBLE IN THE
HIGHER ELEVATIONS OF THE NORTHERN BLACK HILLS.

WIND CHILLS MAY APPROACH 20 BELOW ZERO THURSDAY NIGHT...AND 25
BELOW ZERO FRIDAY NIGHT.

ANOTHER FAST MOVING WEATHER SYSTEM MAY BRING MORE ACCUMULATING SNOWS
TO THE REGION SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
January 17, 8:00 AM MST to January 18, 10:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
January 17, 10:00 AM MST to January 18, 10:00 AM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Northern Campbell

When
January 17, 12:00 PM MST to January 18, 10:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
January 17, 12:00 PM MST to January 18, 9:00 AM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
January 17, 12:00 PM MST to January 18, 10:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76126, 76127, 76123, 76124, 76125.